Tardive Dyskinesia (TD) is a condition of involuntary, repetitive movements of the jaw, tongue or other body movements. It frequently is a side effect of the long-term use of antipsychotic drugs used to treat schizophrenia or bipolar disorder. It is almost always permanent. I’ve been told Vitamin E might help a bit. Benzodiazepines have also been used with mixed results on a short-term basis.
Some examples of these types of involuntary movements include:
- Tongue movements
- Lip smacking
- Lip puckering
- Pursing of the lips
- Excessive eye blinking
I recently was diagnosed as having TD after the use of Zyprexa. My version is my lower jaw moves from side-to-side, unless I concentrate on not doing it. I quickly revert to this involuntary movement when I’m not aware of it. I recently saw a video of myself (with my family) and sure enough there I was, doing the ‘jaw thing.’ It was very obvious. It was also very embarrassing. (I have the ‘lithium jitters’— where my hands always shake, but TD is different.)
There are a couple of things I might mention:
1) I’ve discovered that there is a real social isolation with this TD stuff. To be doing this in public is “not acceptable.” I have had people come up to me wanting to know what’s my problem. Since I can’t control the movement I just say, “It’s my meds— they affect me this way.” In a way it’s like wearing a neon sign saying, “I’m a fruit cake.” Having a mental illness is stigma enough, but the TD just puts a new edge on it.
2) As a natural introvert the isolation has only deepened. (I avoid crowds and most social engagements.) I guess if the truth be told, I’m uncomfortable when others look at me strangely or whisper to each other. My standard ‘paranoia level’ has taken a new twist. I feel I’m compelled to explain. I guess I’m embarrassed when others are embarrassed.
3) I settle myself down in my faith to cope. I know I’m not alone in this– the Lord Jesus is always with me. He holds me tight through all these twists and turns. Since I isolate myself so much, I savor the connection I have with a few friends who have become inured to my condition. Social media helps out— Facebook is a big help, as well as my two blogs.
4) One of the things I try to remember are the issues of selfishness and pride. I keep reminding myself it’s not about me all the time. One of the significant areas mentally ill people deal with is self-absorbed thinking. It seems it comes with the illness.
5) I try to keep a sense of humor everyday. It breaks down the mental pain to tolerable levels. We can take ourselves too seriously sometimes. Be more patient with yourself. I know I have to.
I ask that you remember me in prayer from time-to-time. I’m in ‘uncharted waters’ (it seems) and I sometimes feel all alone with my mental illness and all its tangents. I want good to come out of this. (An instantaneous healing would be o.k. But, I’m not too finicky.) Sorry for so much.
If you can’t pray, don’t feel at all impinged upon.
7 thoughts on “Handling a Diagnosis of Tardive Dyskinesia”
You’re a warrior for Christ, Pastor Bryan. So proud of your efforts…..
Thank you for writing this. I struggle with anxiety and have issues with my eyes. I totally understand when you say it puts a whole new edge on the stigma. I also feel I am wearing a neon sign that tells everybody I am ill right away, and I hate it! I always feel compelled to explain, but I am too afraid to, so I just suffer with it. My doctors want me to be more assertive about it, but I still find it strange to be talking about it so quick when just meeting someone new. I often wear dark glasses to help me concentrate, but then I feel bit like a freak as well. I also hate it when people seem to judge and not take me seriously or respect me–but they just have no idea!!!!!! Thanks so much for your blog–reading this post made me feel less alone in the world.
Praying with tears and asking how much more can a man bear. Your suffering is precious somehow and we know that God is ever-present with you in it. You’re not alone. Many are with you in Spirit dear Brother and sending our love.
Bryan, you are such a blessing to so many. Think about John the Baptist and what a freak show he must have looked like. And he baptized Jesus! Who was not anything special to look at either according to scripture. But when the bible describes Satan, its a description of beauty and jewels. In my struggle with addiction, alcoholism, depression, and feeling like an alien in the world, I have learned, after Jesus taught me how to walk, that if I was any prettier, smarter, less-idiosyncrified, “normal”, mediocre, not such a mess, not so deep, more simple, more, more, more,or more of ANYTHING that I wouldn’t be who God wants me to be. I would be just another boring copy of a copy of a copy of whatever happens to fit in at the moment. I kinda like my weirdness now and actually now that I do, others embrace me, and I attract the real Jesus followers anyway. I think the point is to find the face of Jesus no matter what. And I’m coming to realize the more I do that, the less I look like the world. Which is awesome!! Keep being real my brother in Christ. Only the true followers of Jesus know the truth and are set free.
Praying – for sure.
Cogentin is supposed to eliminate the TD. Had a friend who took it, and it helped.
You are not alone in your illness – there are so many of us who are on the same journey.
Continue to be grateful for your writing.
I have prayed for you, Brother! I’ve just had my dosage of Quetiapine increased & have been very anxious about the side-effects, TD being one of the dangers. I’m so grateful for your courage to share your blog. I honestly don’t know how I would cope without The Lord carrying me every step of my illness!
Comments are closed.